September 04, 2019
2 min read
Save

Immune-related adverse effects of checkpoint inhibitors frequent but manageable

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Divi Cornec

Although flares and immune-related adverse effects due to checkpoint inhibitor therapy can be frequent and potentially severe, they are “mostly manageable” without the need for discontinuation among patients with preexisting autoimmune diseases, according to data published in Arthritis & Rheumatology.

“Immune checkpoints inhibitors (ICI) are becoming a standard of care in various cancers,” Divi Cornec, MD, PhD, of the Hospital La Cavale Blanche, in Brest, France, and colleagues wrote. “Although blocking these immune checkpoints enhances the anti-tumor immune response, it may also break the self-tolerance leading to immune-related adverse effects (IRAEs).”

“These inflammatory and/or autoimmune manifestations are frequent, up to 70% to 90% for anti PD-1 and anti CTLA-4 respectively, and sometimes severe ( 10% to 20%),” they added. “Virtually all the organs can be affected, and the occurrence of authentic autoimmune diseases have been reported. Therefore, most patients with preexisting inflammatory or autoimmune disease (PAD) have been excluded from clinical trials.”

To analyze the safety and efficacy of immune checkpoint inhibitor therapy among patients with cancer and preexisting autoimmune diseases, Cornec and colleagues conducted a retrospective cohort study using three national networks in France — the Groupe Français de Pneumo-Cancérologie, the Groupe de Cancérologie Cutanée and the Club Rhumatismes et Inflammations. A standardized retrospective data extraction form was distributed through the networks’ mailing list between January 2017 and January 2018.

Photo of cancer cell 
Although flares and immune-related adverse effects due to checkpoint inhibitor therapy can be frequent and potentially severe, they are “mostly manageable," according to data.
Source: Adobe

The researchers included 112 patients, all identified by oncologists, rheumatologists and internists from academic or nonacademic hospitals. The median follow-up period was 8 months. Exclusion criteria included a diagnosis of the autoimmune disease after the start of checkpoint inhibitor therapy, and the absence of a follow-up. Specific questionnaires collected data on baseline characteristics and cancer and autoimmune disease history, and medical records were used to confirm type of checkpoint therapy, checkpoint-related adverse effects and tumor response. Autoimmune disease flares and other immune-related adverse effects were reported separately.

Among the 112 included patients, 31 had preexisting psoriasis, 20 had rheumatoid arthritis and 14 had inflammatory bowel disease. In addition, 24 were being treated with immunosuppressive therapy while starting checkpoint inhibitors.

According to the researchers, disease flare or other immune-related adverse effects occurred in 71% of studied patients, with 47% experiencing a flare and 42% reporting other immune-related events. Immunosuppressive therapy was required for 43% of patients, with permanent checkpoint discontinuation reported in 21%.

Median progression free survival was shorter among patients receiving immunosuppressive therapy at that start of checkpoint therapy, at 3.8 months compared with 12 months for those without (P = .006). In addition, median progression free survival was also shorter in those who experienced a disease flare or other immune-related adverse effect, with a trend toward better survival among patients without any immunosuppressive therapy or checkpoint discontinuation.

“Although IRAEs are frequent and potentially severe, patients with PAD are good candidates for ICI treatment,” Cornec and colleagues wrote. “Close follow-up and collaboration between oncologists and organ specialists is mandatory in managing such patients. This study raises the idea of immunosuppressive therapy being discontinued at ICI initiation in patients with inactive PAD, but further prospective studies are needed to draw firm conclusions.” – by Jason Laday

Disclosure: Cornec reports no relevant disclosures. Please see the full study for additional authors’ disclosures.